MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEWSON SUTURE RETRIEVER; RETENTION DEVICE, SUTURE

SMITH & NEPHEW, INC. HEWSON SUTURE RETRIEVER; RETENTION DEVICE, SUTURE
Catalog Number 71111579
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/21/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a partial patellectomy with patellar tendon advancement for patella fracture a smith & nephew hewson suture retriever was being used when a piece of the passer loop broke off and was unable to be retrieved.
 
Additional Manufacturer Narrative
The associated complaint device was not returned for evaluation.It was reported that a piece of the passer loop from the hewson suture retriever broke off and was unable to be retrieved, and remains in the patient.It has been requested to identify the exact piece of the device that is retained, as there are different material compositions for each component of the device.Therefore, without knowing what portion remains in the patient at this time, the material composition/biocompatibility cannot be determined at this time.Additional communication states that the patient has exhibited no adverse symptoms to this date, and the need for revision surgery has not been indicated.The future impact to the patient cannot be determined.No further clinical assessment can be performed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal any material or manufacturing deviations that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
HEWSON SUTURE RETRIEVER
Common Device Name
RETENTION DEVICE, SUTURE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key6869245
Report Number1020279-2017-00750
Device Sequence Number1443480
Product Code KGS
UDI-Device Identifier03596010510495
UDI-Public03596010510495
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Hospital Service Technician
Device Catalogue Number71111579
Device Lot Number17CSM0077
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer09/13/2017
Initial Report FDA Received Date09/15/2017
Supplement Report FDA Received Date04/24/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;